If you've just been prescribed a strong course of antibiotics, you might be wondering about common side effects, including effects on your teeth. Because some types of antibiotics do cause some structural and cosmetic issues with teeth, there is some information you should learn about what causes the stains, who is at risk, and what you can do to protect your teeth.
What types of antibiotics stain or damage teeth?
Only some types of medications will affect teeth. Normally, penicillin-based medications, like amoxycillin, won't do much harm to teeth. On rare occasions, some graying may occur with penicillin-based medicine, but this usually resolves on its own with normal brushing and flossing after the treatment is discontinued. Other types of antibiotics though, especially tetracycline and beta-lactam, will cause more severe stains, usually yellow, but sometimes even orange or brown in color. The stains could appear in streaks or affect the whole tooth uniformly.
Who is at risk for tooth discoloration from antibiotics?
Most adults can take any type of antibiotics without worrying about adverse cosmetic affects on the teeth. However, children who still have developing teeth with softer enamel, may not be as lucky. Generally, any child under age eight is susceptible to discoloration through the use of antibiotics, especially tetracycline. Therefore, it is only prescribed in rare cases where other antibiotics will not be effective.
You should also refrain from taking tetracycline if you are pregnant, as the staining effects can even appear on the developing teeth of a fetus. In some cases, the stains on a child's teeth can be permanent, and sometimes the antibiotic can weaken the structure of the tooth, causing the enamel to crack or the tooth itself to break. In this case, a child would need implants to restore a healthy smile.
Finally, if you have soft enamel due to poor eating and drinking choices or diseases like Celiac's disease, you can see stains later in life, along with extra doses of cavities.
What can be done to prevent staining or to remedy stains that are already present?
If you or your child have lingering stains from a course of antibiotics, its time to consult with a cosmetic dentist who had help to bring your smile back to its normal, healthy appearance. Some common treatments include:
- Bleaching. These treatments can be done with UV light or with peroxide-style gel that your dentist will give you in a mold that is fitted to your mouth. Bleaching can be effective for some stains, but it may not resolve those that are more severe.
- Caps or veneers. For teeth that cannot be bleached, it's time to look into more intensive cosmetic options. Caps are often best for children whose mouths and teeth are still growing, as they can be replaced if broken or if the mouth changes shape over time. Veneers are excellent, permanent options for adults that mimic most effectively the appearance of actual teeth. They are generally made of porcelain and are adhered to the front of your teeth in a natural, creamy white color.
Of course, in order to prevent staining during childhood, it's best to practice strict dental hygiene, especially if the course of antibiotics lasts months, instead of days. Brush immediately after taking medication, and swish your child's mouth out with water. Notify your dentist as soon as start to see any discoloration. He or she may want to professionally clean your child's teeth more often. If you are an adult, be sure to eat healthy foods and cut out sugary drinks when on strong antibiotics, and always swish after eating and medication with mouthwash. For more information or assistance, contact cosmetic dentists like David Jackson, DDS.Share